Main image

International Overdose Awareness Day: Get Involved, Know the Signs and How to Help Your Loved One

August 31st is International Overdose Awareness Day, an event established to promote drug overdose awareness, education and prevention. It’s the largest single effort to end overdose, remember without stigma loved ones who have died of an overdose and acknowledge the grief of the family and friends left behind.

This year holds a special and tragic significance given the fact that 2020 saw a staggering 93,000 overdose deaths, the highest ever in a single year in the history of the country. While part of this escalation can be blamed on the COVID-19 pandemic, with deceased care resources, higher rates of depression and other factors, the reality is that overdose deaths have been on the rise in the United States for the past 30 years. This is a problem that is officially everyone’s responsibility, including friends and loved ones of potential victims. Knowing the signs and what to do can help you save a life.

Signs Your Loved One Has Overdosed

While each drug, such as heroin or meth, will cause different types of exact symptoms, some of the many signs of drug overdose include:

  • Loss of Consciousness after Taking Drugs
  • Unresponsiveness to Noise or Outside Activity
  • Being Awake but Not Able to Speak
  • Shallow, Labored or Halted Breathing
  • Bluish or Grayish Coloring of the Skin
  • Choking or Gurgling Noises
  • Pale, Cold or Clammy Skin
  • Limp and Motionless Limbs and Body
  • Blackening or Discoloration of the Fingernails
  • Slow or Inconsistent Heartbeat

If you suspect your loved one has overdosed, call 911 immediately and practice rescue breathing until they get there. Clear the mouth of anything that can prevent breathing, plug the nose with one hand and breathe air into their lungs from the mouth. Repeat this step every five seconds after two regular breaths. Once they’re breathing on their own, turn them over on their side until the paramedics arrive.

If your loved one has overdosed from opioids, Narcan® (naloxone) may be able to revive them. 

Narcan Administration

How Do I Administer Narcan When My Loved One Overdoses?

You can save your loved one or a stranger from overdose by quickly and correctly administering Narcan. There are two types of Narcan, which will determine level of administration:

Narcan Nasal Spray Directions

  1. Rescue Breathing – Tilt the head back, remove anything from their mouth that may be obstructing their airway, pinch their nose with one hand and blow air into their lungs through the mouth. Give two regular breaths, then one breath every five seconds.
  2. Open Narcan – Remove the yellow cap from the syringe and the red cap from the Narcan.
  3. Prepare the Syringe – Attach the soft white piece (nasal atomizer) to the syringe and screw the Narcan capsule into the syringe barrel.
  4. Administer the Dose – Tilt the head back, insert the white piece into the nostril and spray about half the dose into each nostril.
  5. Continue Rescue Breathing – If there is no immediate response, continue rescue breathing until Narcan takes effect.
  6. Wait Three Minutes – If there is no change, repeat the process of rescue breathing and administer another dose of Narcan.

Narcan Injection Directions

  1. Remove cap from the vial and stick the syringe through the rubber stopper.
  2. Draw all fluid from the vial into the syringe and make sure it’s filled with fluid, not air.
  3. Inject syringe into the muscle in the shoulder or the front of the thigh and push down until it’s empty.
  4. If there is no response within three to five minutes, inject another dose.

Call 911 and stay with them until paramedics arrive. If you can’t stay, turn them on their side, so they don’t choke. You have more power than you think. Follow these instructions to save a life today. If it’s your loved one or friend who has overdosed, call Recovery Unplugged so we can get them the help they need.

After the Overdose: Getting Treatment and Help

This year, let International Overdose Awareness Day be a reminder of the hard work that still needs to be done to end overdose for good, starting with the people you care about. If your loved one overdoses, there is perhaps no clearer sign that they need help for addiction. Once they’re medically stabilized, you and the rest of your family can take steps to get them help.

Recovery Unplugged is ready to help your loved one make the most of this second chance by helping to ensure it never happens again. We offer levels of care, are in-network with most major insurance companies and offer medication-assisted treatment for opioid use disorder.

Share Tweet Share Pin Text Email

Related Content

Should I Choose Virtual Rehab for Alcohol and Drug Addiction?

The COVID-19 pandemic has forced us to adapt to living more and more of our lives virtually, and this often includes how we access medical care. Even before the pandemic, however, many people had trouble actual...

Harm Reduction: What Is It and What Are the Benefits and Risks?

Harm reduction is a public-health movement that aims to minimize the legal, medical and community-related impact of substance use. It incorporates a range of policies and initiatives that are designed to facili...

Opioid Addiction and Chronic Pain: How Can I Get Help?

Opioids are sometimes prescribed for chronic pain. They work by binding to the opioid receptors of the brain. The resulting chemical signals are responsible for feelings of pleasure, euphoria and reduced pain. ...